POT Syndrome - Symptoms

Not ready to share? Read other Patient Comments

Please describe your symptoms of postural orthostatic tachycardia syndrome (POTS).

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver


* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the white square:

What is postural tachycardia syndrome?

Postural orthostatic tachycardia syndrome (POTS) is one of a group of disorders that have orthostatic intolerance (OI) as their primary symptom. OI describes a condition in which an excessively reduced volume of blood returns to the heart after an individual stands up from a lying down position. The primary symptom of OI is lightheadedness or fainting. In POTS, the lightheadedness or fainting is also accompanied by a rapid increase in heartbeat of more than 30 beats per minute, or a heart rate that exceeds 120 beats per minute, within 10 minutes of rising. The faintness or lightheadedness of POTS are relieved by lying down again. Anyone at any age can develop POTS, but the majority of individuals affected (between 75 and 80 percent) are women between the ages of 15 to 50 years of age. Some women report an increase in episodes of POTS right before their menstrual periods. POTS often begins after a pregnancy, major surgery, trauma, or a viral illness. It may make individuals unable to exercise because the activity brings on fainting spells or dizziness.

Doctors aren't sure yet what causes the reduced return of blood to the heart that occurs in OI, or why the heart begins to beat so rapidly in POTS. Current thinking is that there are a number of mechanisms. Some patients have peripheral denervation (neuropathic POTS); some have symptoms that are due to sustained or parosyxmal overactivity of the sympathetic nervous system (hyperadrenergic POTS); and some individuals have PTOS dominated by features of deconditioning.

Return to POT Syndrome

See what others are saying

Comment from: LIS., 55-64 Female (Patient) Published: April 22

My symptoms are feeling faint, not being able to stand for long, dizzy, feeling unwell, and dry mouth all the time. I am feeling my heart beat in my throat and head worse when I stand, and low blood pressure. I have high heartbeat, worse when standing, and when exerting myself, I have pain in the chest and feeling of tightness as if something is sitting on me. Sometimes these symptoms last for several days and I am unable to function properly. I had an episode while on holidays and was hospitalized and had several tests. I have been diagnosed with vasovagal syncope.

Was this comment helpful?Yes
Comment from: jobe, 45-54 Male (Patient) Published: November 07

I was diagnosed with POTS several years ago. My symptoms included chest pain, severe fatigue and dizziness with feeling light headed. Every day was a struggle. I went through several doctors before being diagnosed and had cardiac problems which worsened. However, I started to do meditation (transcendental meditation) which I had learned when I was fourteen, but stopped when I got older. Initially, it did not make much of a difference but over a period of 6 months, I noticed that my symptoms slowly disappeared. It seemed to regulate my blood pressure. I still have an occasional chest pain and dizzy spell but not on a daily basis as previously.

Was this comment helpful?Yes

STAY INFORMED

Get the latest health and medical information delivered direct to your inbox!